Dyskinesia may be used as a general term for excessive involuntary movements, encompassing tremor, myoclonus, chorea, athetosis, tics, stereotypies, and hyperekplexia. The term may be qualified to describe a number of other syndromes of excessive movement, e.g.,:
- Drug-induced dyskinesia:
- Fluid, restless, fidgety movements seen in patients with Parkinson’s disease after several years of levodopa therapy, and often described according to their relationship to timing of tablets (e.g., peak dose, diphasic), although others are unpredictable (freezing, yo-yo-ing). In MPTP-induced parkinsonism, dyskinesias tend to occur early, hence it may be the depth of dopamine deficiency rather than chronicity of treatment which is the key determinant; reduction in overall levodopa use (increased frequency of smaller doses, controlled-release preparations, addition of dopamine agonists) may reduce these effects; amantadine is sometimes helpful.
- Tardive dyskinesia:
- A form of drug-induced dyskinesia developing after long-term use of neuroleptic (dopamine antagonist) medication, typically involving orolingual musculature (buccolingual syndrome, rabbit syndrome) and occasionally trunk and arms; usually persists after withdrawal of causative therapy; clonazepam, baclofen, and tetrabenazine may help.
- Paroxysmal dyskinesias:
- Paroxysmal kinesigenic choreoathetosis/dystonia (PKC; usually responds to carbamazepine), and paroxysmal nonkinesigenic dystonia/choreoathetosis (PDC; does not respond to carbamazepine).
- Focal dyskinesias:
- Orofacial dyskinesia, belly-dancer’s dyskinesia.
Fahn S. The paroxysmal dyskinesias. In: Marsden CD, Fahn S (eds.). Movement disorders 3. Oxford: Butterworth-Heinemann, 1994:310-345
Wojcieszek J. Drug-induced movement disorders. In: Biller J (ed.). Iatrogenic neurology. Boston: Butterworth-Heinemann, 1998: 215-231